Medline ® Abstract for Reference 104
of 'Infusion reactions to systemic chemotherapy'
Hypersensitivity reactions to chemotherapeutic drugs.
Clin Rev Allergy Immunol. 2003;24(3):253.
There is an ever-increasing number of therapeutics used to treat cancer. A recent publication listed 86 currently available antineoplastic medications. Despite this large number, hypersensitivity reactions are not common except with platinum compounds (cisplatin, carboplatin), epipodophyllotoxins (teniposide, etoposide), asparaginase, taxanes (paclitaxel), and procarbazine. Doxorubicin and 6-mercaptopurine are occasionally associated with hypersensitivity reaction. Comparable reactions with other chemotherapeutic agents are. uncommon; many are only anecdotal reports. Reactions associated with individual drugs are discussed in detail. The mechanisms responsible for most of these reactions are not known, as they have generally not been evaluated. The term "hypersensitivity" is widely used in the chemotherapy literature without a common definition. Hypersensitivity is defined here as an unexpected reaction with signs and symptoms not consistent with known toxicity of the drug. Most reactions are coincident with or within hours of drug administration. Almost all are associated with parenteral administration. Symptoms include flushing, alterations in heart rate and blood pressure, dyspnea and bronchospasm, back pain, fever, pruritus, nausea and all types of rashes. Some cases may be due to non-immune mediated release of histamine or cytokines, as many patients can subsequently tolerate re-exposure after pretreatment with steroids and antihistamine, and slow readministration of thedrug. This is more compatible with a graded challenge, than desensitization and is generally successful for taxanes, less so for platinum compounds. In most cases hypersensitivity reactions are associated with the specific chemotherapeutic drug. Reaction rates may vary with different forms of the drugs, e.g. pegylated. Occasionally excipients such as Cremaphor EL may induce hypersensitivity reactions.
Weill Medical College of Cornell University, New York, NY, USA. email@example.com